Flash Flood, Big Horn
- When
- July 20, 12:15 PM MST to 6:15 PM MST
- Where
- Big Horn County, 1.11 mi NE of Shell to 1.47 mi E of Shell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 44.543, -107.766
Three thunderstorms with heavy rainfall moved over the Trapper Creek drainage in short succession during Saturday afternoon, causing localized flash flooding near the confluence of Trapper Creek and Shell Creek. Culverts were plugged and at least one resident's driveway bridge was washed out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Three thunderstorms with heavy rainfall moved over the Trapper Creek drainage in short succession during Saturday afternoon, causing localized flash flooding near the confluence of Trapper Creek and Shell Creek. Culverts were plugged and at least one resident's driveway bridge was washed out. Boulders the size of wheelbarrows were moved onto agricultural land and damaged fences. A large number of rattlesnakes and cutthroat trout were washed onto fields in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 11:36 AM MST, 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1236 PM MDT Sat Jul 20 2024 .KEY MESSAGES... - Today is similar to the past few days. Highs are around normal for this time of year. Showers and thunderstorms are possible through this afternoon and evening. Brief heavy rain and gusty winds are the main hazards, but small hail is also possible. - A very stagnant weather pattern for this coming workweek. High pressure building in keeps warm temperatures around. Afternoon isolated (15%-20%) shower/thunderstorm chances, but most remain dry. && .DISCUSSION... Issued at 1236 PM MDT Sat Jul 20 2024 The western US high pressure has shifted slightly westward for today. This allows for some shortwave energy to move through. As a result, showers and thunderstorms will be a bit more widespread today. The 12Z Riverton sounding had a precipitable water (PWAT) value of 0.70 inches. The area will generally have values 100% to 150% of normal today. Some brief heavy rain and gusty outflow winds would be the main threats today with any convection. Gusts up to around 45 mph are possible, though would not be surprised to see some 50 to 60 mph outflow gusts today. Small hail is also possible with stronger storms. Everywhere will have a chance for a shower or storm today, with chances ranging from 15% to 70% across the area. The mountains will have most numerous storms. Chances decrease with the setting sun, and almost all convection should be done by midnight. Otherwise, today's temperatures are very seasonal, peaking in the mid-to-upper 80s for most. Sunday trends a bit drier, with more isolated afternoon convection, the best chances over the mountains and across Johnson and Natrona Counties. Temperatures are also similar, if not a few degrees cooler. For the coming workweek, the high pressure builds back east. This brings some warmer temperatures and less rain chances, though it still looks like some isolated (15%-20%) afternoon convection occurs. A little better shower/storm chances for western Wyoming mountains. Overall, little change occurs this next week when it comes to the broader weather pattern. When it comes to smoke, the HRRR shows the highest smoke concentrations over western Wyoming today, which thins this evening and overnight. Smoke from Canada begins to make its way into northeast Wyoming for Sunday and moves over Johnson and Big Horn Counties Sunday afternoon, as it travels southward. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1112 AM MDT Sat Jul 20 2024 Afternoon showers and thunderstorms will again be possible today, with greatest chances (40%) between 20Z and 02Z for most terminals. KJAC and KCOD as well as lesser chances at KPNA and KBPI, could see showers and thunderstorms to start the period. KJAC has noted VCTS this morning as a few thunderstorms have formed in ID and pushed eastward into the Jackson valley. This pattern will likely persist through the afternoon. Gusty winds and frequent lightning will be the primary threats from thunderstorms this afternoon. Shower and thunderstorm activity will diminish after 02Z and mostly clear skies and light winds will prevail through the rest of the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 149 AM MDT Sat Jul 20 2024 Convection will be the driving factor behind fire weather concerns in the short-term. Fire starts from lightning have been cropping up over the last couple of weeks as fuels have been drying thanks to mostly dry conditions and hot temperatures. Wind is not a primary concern in the sense that synoptic flow will remain weak, but plentiful outflow boundaries from convection will continue to pose a risk to ongoing and new fires. This will be the main threats through this weekend into early next week, but temperatures will rise, which will result in falling RH by the middle of next week. Wind will be the saving grace, again, since high pressure that is bringing the hotter/drier air will keep wind light in general. Convection will decrease in coverage, but is not likely to cease altogether, so new fire starts from lightning will remain a threat through next week. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT this afternoon for WYZ001-012- 013. && DISCUSSION...Wittmann AVIATION...Hensley FIRE WEATHER...Rowe
Hazardous Weather Outlook National Weather Service Riverton WY 113 AM MDT Sat Jul 20 2024 WYZ001>020-022>030-211115- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 113 AM MDT Sat Jul 20 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. More widespread rain showers and thunderstorms this afternoon. Strong wind gusts are the main threat, but heavy rain is possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered thunderstorms will occur each afternoon. No severe weather is expected at this time, but gusty wind, frequent lightning, and brief heavy rain are all threats with any storms that develop. From Wednesday onward the heat will return. Fire weather concerns remain high, especially due to the possibility for fire starts from lightning and very low relative humidity heading into next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Billings radar (KBLX), 160 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204379.